Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX

May 12, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2016, 7:42 PM CDT for Presidio County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 7:42 PM CDT (00:42 UTC)
Expired
May 12, 2016, 8:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS54 KMAF 130042
SVRMAF
TXC377-130130-
/O.NEW.KMAF.SV.W.0042.160513T0042Z-160513T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 830 PM CDT

* AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OCHOA...OR 7
  MILES NORTHWEST OF PRESIDIO...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRESIDIO...PRESIDIO LELY INTERNATIONAL AIRPORT...FORT LEATON...BIG
  BEND RANCH STATE PARK...REDFORD AND OCHOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2973 10439 2956 10402 2938 10413 2940 10417
      2943 10418 2946 10422 2949 10421 2948 10423
      2952 10426 2953 10432 2952 10433 2954 10438
      2963 10448 2964 10450 2963 10451 2967 10454
TIME...MOT...LOC 0041Z 312DEG 28KT 2963 10448 

HAIL...1.00IN
WIND...60MPH
 
$$

84
2 follow-up statements
775 
WWUS54 KMAF 130110
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT THU MAY 12 2016

TXC377-130130-
/O.CON.KMAF.SV.W.0042.000000T0000Z-160513T0130Z/
PRESIDIO TX-
810 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN PRESIDIO COUNTY...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PRESIDIO LELY
INTERNATIONAL AIRPORT...OR NEAR PRESIDIO...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESIDIO...PRESIDIO LELY INTERNATIONAL AIRPORT...FORT LEATON...BIG BEND
RANCH STATE PARK...REDFORD AND OCHOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2973 10439 2956 10402 2938 10413 2940 10417
      2943 10418 2946 10422 2949 10421 2948 10423
      2952 10426 2953 10432 2952 10433 2954 10438
      2963 10448 2964 10450 2963 10451 2967 10454
TIME...MOT...LOC 0109Z 283DEG 19KT 2964 10432 

HAIL...1.00IN
WIND...60MPH
 
$$

84
312 
WWUS54 KMAF 130129
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT THU MAY 12 2016

TXC377-130138-
/O.EXP.KMAF.SV.W.0042.000000T0000Z-160513T0130Z/
PRESIDIO TX-
829 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRESIDIO COUNTY
WILL EXPIRE AT 830 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 2973 10439 2956 10402 2938 10413 2940 10417
      2943 10418 2946 10422 2949 10421 2948 10423
      2952 10426 2953 10432 2952 10433 2954 10438
      2963 10448 2964 10450 2963 10451 2967 10454
TIME...MOT...LOC 0126Z 312DEG 28KT 2964 10432 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:50 PM CDT, 52 minutes earlier.

Area forecast discussion, May 12, 6:50 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
650 PM CDT THU MAY 12 2016

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

VFR conditions will continue through late this evening, though
MVFR/IFR ceilings are expected to return to all area terminals
overnight. The lowest ceilings (IFR, potentially LIFR) are
expected around daybreak, with VFR conditions not expected to
return until after 18Z Friday for all but CNM, which could see
improvement by late morning. Winds will remain E/SE through the
period, and should stay at or below 12KT.

&&

.PREV DISCUSSION... /issued 123 PM CDT THU MAY 12 2016/

DISCUSSION...
An upper trough moving across the central plains today has pushed
a front southward.  After it passes east an upper ridge will build
in behind bringing warming wx.  An upper low moves ashore the NW
coast Saturday slowly passing over the 4 corners region by early
next week.

After several days of unseasonably warm wx with highs in the mid to
upper 90s a strong cold front blew into the area this morning with a
gusty north wind. There were some showers along the front this
morning but most rain was east of the area.  The wind will come back
around to the south Friday with an increase in temps but another
front late Saturday will delay a return to warmer temps.  Look to
briefly see 90s return early next week before more cooling knocks
highs back into the 80s by mid week.

There will be a chance of showers and storms tonight... best chance
will be south across the Lower Trans Pecos and Big Bend region.  On
Friday the best rain chances look to shift over to the Davis
Mountains/Marfa Plateau.  Friday night have two areas of rain
chances... one west of the Pecos and the other spreading down from
the north along and ahead of the next front.  Saturday and Saturday
night looks to be the best chance of storms... could have a few
strong to severe. SPC has much of the area in a marginal risk on day
3/Saturday along and behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  85  65  83 /  20  10  20  50
Carlsbad                       58  90  65  87 /  20  10  30  40
Dryden                         69  90  70  91 /  40  10  10  30
Fort Stockton                  65  89  67  89 /  40  20  20  40
Guadalupe Pass                 58  84  64  83 /  20  30  30  30
Hobbs                          57  85  60  84 /  20  10  30  50
Marfa                          56  84  53  81 /  30  40  30  30
Midland Intl Airport           62  87  66  85 /  20  10  20  50
Odessa                         63  87  67  87 /  20  10  20  50
Wink                           60  91  65  90 /  20  10  20  40

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 12, 1:21 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT THU MAY 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT THU MAY 12 2016 /1221 PM MDT THU MAY 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT IN THE BIG BEND AND
LOWER TRANS PECOS THIS AFTERNOON INTO TONIGHT. FREQUENT
LIGHTNING...HAIL...AND GUSTY WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND FOR
THE ENTIRE AREA. A FEW COULD BE STRONG TO SEVERE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 12, 4:52 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT THU MAY 12 2016

TXZ081-122215-
BIG BEND AREA TX-
452 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 515 PM CDT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CASTOLON...OR 14 MILES SOUTHWEST OF CHISOS BASIN...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHISOS BASIN...CASTOLON AND BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2904 10341 2904 10343 2907 10345 2907 10347
      2908 10347 2912 10351 2912 10352 2914 10353
      2914 10355 2916 10355 2938 10339 2918 10315
      2903 10339
TIME...MOT...LOC 2151Z 223DEG 15KT 2911 10346

10
Special weather statement, May 12, 7:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT THU MAY 12 2016

TXZ079-080-130100-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
710 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PRESIDIO COUNTY
UNTIL 800 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADOBES...OR 20 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHINATI MOUNTAINS AND ADOBES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2992 10448 2968 10440 2968 10454 2969 10453
      2970 10455 2974 10456 2974 10455 2975 10457
      2977 10457 2983 10462 2984 10461 2984 10462
      2987 10463
TIME...MOT...LOC 0010Z 271DEG 8KT 2978 10462

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:10 PM CDTSpecial Weather StatementMAFPresidio50 min
May 13, 2:11 PM CDTSpecial Weather StatementMAFJeff Davis34 min
May 13, 2:48 PM CDTSpecial Weather StatementMAFJeff Davis27 min
May 13, 4:12 PM CDTSpecial Weather StatementMAFJeff Davis33 min
May 13, 4:28 PM CDTSpecial Weather StatementMAF32 min
May 13, 4:59 PM CDTSpecial Weather StatementMAF31 min
May 13, 5:34 PM CDTSpecial Weather StatementMAFPecos41 min
May 13, 5:42 PM CDTSpecial Weather StatementMAFBrewster33 min
May 13, 5:43 PM CDTSpecial Weather StatementMAFPresidio47 min
May 13, 6:15 PM CDTSpecial Weather StatementMAFPecos45 min
May 13, 6:18 PM CDTSpecial Weather StatementMAFBrewster42 min
May 13, 6:23 PM CDTSpecial Weather StatementMAFBrewster37 min
May 13, 6:57 PM CDTSpecial Weather StatementMAFBrewster33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.